Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 37, NWS Tallahassee, FL

April 20, 2015Dixie County, Lafayette County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 20, 2015, 12:32 PM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2015, 12:32 PM EDT (16:32 UTC)
Expired
Apr 20, 2015, 1:00 PM EDT
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 121 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 12:35 PM EDTTSTM WND DMGSteinhatchee, FLAT LEAST 3 TREES DOWN ON POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 11:04 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WUUS52 KTAE 201632
SVRTAE
FLC029-067-123-201700-
/O.NEW.KTAE.SV.W.0037.150420T1632Z-150420T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1232 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LAFAYETTE COUNTY IN THE BIG BEND OF FLORIDA...
  NORTHWESTERN DIXIE COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHEASTERN TAYLOR COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 100 PM EDT

* AT 1232 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  STEINHATCHEE...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEINHATCHEE...TENNILLE...HINES...JENA...CLARA AND JONESBORO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2967 8305 2958 8340 2960 8341 2960 8339
      2961 8340 2967 8341 2967 8342 2968 8344
      2968 8346 2969 8347 2969 8348 2972 8349
      2971 8351 2972 8351 2993 8323
TIME...MOT...LOC 1632Z 238DEG 30KT 2969 8338 

$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:36 AM EDT, 56 minutes earlier.

Area forecast discussion, Apr 20, 11:36 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1136 AM EDT MON APR 20 2015

.NEAR TERM [THROUGH TODAY]...
AS OF 15Z THE MOST INTENSE BAND OF STORMS HAS CLEARED TALLAHASSEE
AND IS CONTINUING TO MOVE TO THE NORTHEAST. AFTER THE INITIAL
LINE OF STORMS PASSES, LIGHT TO MODERATE RAIN AND SOME LIGHTNING
ARE STILL POSSIBLE. THESE STORMS WILL CONTINUE TO IMPACT THE
SOUTHWESTERN PORTION OF OUR FORECAST AREA FOR THE REMAINDER OF THE
MORNING AND EARLY AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE
ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE PERIOD. EXPECT
HIGH TEMPERATURES IN THE UPPER 70S AND LOW 80S.

&&

.PREV DISCUSSION [425 AM EDT]...

.SHORT TERM [TONIGHT THROUGH WEDNESDAY]...
THE SEVERE THREAT SHOULD PRETTY MUCH BE OVER BY TONIGHT WITH JUST
SOME ISOLATED TO SCATTERED SHOWERS AND STORMS OVER OUR EASTERN ZONES
UNTIL AROUND MIDNIGHT. WE WILL THEN FINALLY COME UNDER THE INFLUENCE
OF SURFACE HIGH PRESSURE WHICH WILL BRING US A RARE TWO-DAY STRETCH
WITHOUT APPRECIABLE POPS, AND SOME SUNSHINE AND LOWER HUMIDITY TO
BOOT. TEMPERATURES WILL BE MUCH CLOSER TO SEASONAL LEVELS AS WELL,
ESPECIALLY AT NIGHT.

.LONG TERM [WEDNESDAY NIGHT THROUGH MONDAY]...
RAIN CHANCES AND NIGHTTIME TEMPERATURES WILL GRADUALLY CREEP UP ONCE
AGAIN AS SURFACE HIGH PRESSURE MOVES EAST OF THE AREA AND OUR FLOW
BECOMES ONSHORE ONCE AGAIN. DAYTIME HIGHS WILL GENERALLY BE IN THE
LOWER 80S. THE SOUTHERN BRANCH OF THE JET WILL CONTINUE TO PULL
IMPULSES OF ENERGY ACROSS THE REGION AS A SURFACE FRONT SETS UP JUST
NORTH OF THE REGION, OCCASIONALLY DIPPING INTO OUR NORTHERN ZONES.
THESE FEATURES AND THE SEA BREEZE WILL GENERATED SCATTERED
THUNDERSTORMS EACH DAY. SHEAR AND INSTABILITY LOOK SUFFICIENT FOR
SOME SOME STRONG STORMS ON THURSDAY WITH SEVERE STORMS POSSIBLE
FRIDAY AND SATURDAY.

.AVIATION...
[THROUGH 06Z TUESDAY] SOME LOW CIGS AND PATCHY FOG WILL BE POSSIBLE
THIS MORNING AT ALL TERMINAL SITES WITH IFR CONDITIONS LIKELY FOR A
TIME AND LIFR POSSIBLE. CONDITIONS SHOULD IMPROVE TO MVFR-VFR AFTER
ABOUT 14-15 UTC OVERALL. HOWEVER, TEMPORARY VIS RESTRICTIONS IN
THUNDERSTORMS WILL BE POSSIBLE. ONE ROUND OF STORMS WILL MOVE IN
DURING THE MORNING HOURS - REACHING ECP AROUND 13 UTC, TLH AROUND 15
UTC, AND VLD AROUND 16 UTC (+/- 2 HOURS AT EACH SITE). SOME OF THESE
STORMS COULD BE QUITE STRONG AND PRODUCE HAIL OR BRIEF GUSTS IN
EXCESS OF 30 KNOTS. ISOLATED STORMS MAY REDEVELOP IN THE AFTERNOON,
AFFECTING MAINLY DHN AND ABY.

.MARINE...
STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY ACROSS THE WATERS.
EVEN OUTSIDE OF THUNDERSTORMS, WINDS ARE EXPECTED TO REACH
CAUTIONARY LEVELS AT TIMES TODAY AND TONIGHT BEFORE DIMINISHING ON
TUESDAY AS HIGH PRESSURE MOVES EAST ALONG THE COAST. THIS HIGH WILL
THEN MOVE OFF THE EAST COAST OF FLORIDA AND BRING A PERIOD OF LIGHT
ONSHORE WINDS FROM WEDNESDAY THROUGH FRIDAY.

.FIRE WEATHER...
WETTING RAINS ARE EXPECTED TODAY ACROSS PRIMARILY THE SOUTHERN HALF
OF THE AREA (FLORIDA ZONES AND THE SOUTHERN ROW OF ZONES IN
GEORGIA). RH WILL STAY ABOVE 60 PERCENT IN MOST AREAS. DRIER AIR
WILL ARRIVE TOMORROW, BUT IT SHOULD NOT BE SUFFICIENTLY DRY FOR RED
FLAG CONDITIONS AND FUEL MOISTURES SHOULD STILL BE HIGH. RAIN
CHANCES AND HIGHER RH RETURN BY THURSDAY.

.HYDROLOGY...
MINOR FLOODING IS OCCURRING ALONG PARTS OF THE CHOCTAWHATCHEE RIVER
AND IS EXPECTED TO CONTINUE. BRUCE IS FORECAST TO EVENTUALLY REACH
MODERATE FLOOD STAGE IN A COUPLE OF DAYS, ALBEIT JUST BARELY. MINOR
FLOODING IS ALSO OCCURRING ON THE KINCHAFOONEE CREEK AT DAWSON. THE
APALACHICOLA RIVER AT BLOUNTSTOWN IS NOW FORECAST TO CREST JUST
BARELY BELOW FLOOD STAGE, BUT THAT COULD QUICKLY CHANGE IF MORE RAIN
FALLS IN THE BASIN THAN THE CURRENTLY PREDICTED HALF INCH FOR
TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   81  62  82  57  85 /  80  20  10  10  10
PANAMA CITY   77  63  76  63  79 /  90  10   0  10  10
DOTHAN        78  57  77  56  81 /  50  10   0  10  10
ALBANY        79  58  78  55  82 /  70  10   0  10  10
VALDOSTA      80  61  79  55  84 /  80  20  10  10  10
CROSS CITY    83  64  82  58  84 /  70  30  10  10  10
APALACHICOLA  79  65  79  63  81 /  80  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR COASTAL BAY-
     COASTAL GULF-SOUTH WALTON.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...CAMP/MERRIFIELD
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...LAMERS
MARINE...WOOL
FIRE WEATHER...WOOL
HYDROLOGY...WOOL

In the hours before

Local storm report, Apr 20, 11:27 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1127 AM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     TSTM WND DMG     3 WSW TALLAHASSEE       30.42N 84.33W
04/20/2015                   LEON               FL   PUBLIC

            LARGE TREE DOWN ON PAUL DIRAC BLOCKING THREE LANES

1036 AM     TSTM WND DMG     2 NNW TALLAHASSEE       30.46N 84.29W
04/20/2015                   LEON               FL   PUBLIC

            TREE DOWN ON THARPE STREET

1036 AM     TSTM WND DMG     2 N TALLAHASSEE         30.47N 84.28W
04/20/2015                   LEON               FL   PUBLIC

            TREE DOWN NEAR MERIDIAN AND MONROE STREET

1038 AM     TSTM WND DMG     4 ENE TALLAHASSEE       30.47N 84.22W
04/20/2015                   LEON               FL   PUBLIC

            TREE DOWN ON LONNIE ROAD

&&

DVD
Local storm report, Apr 20, 11:31 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1131 AM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     2 SSW LAKE JACKSON      30.51N 84.34W
04/20/2015                   LEON               FL   PUBLIC

            TREE FELL ON A HOUSE ON CASTLEBERRY DRIVE

1036 AM     TSTM WND DMG     1 ENE TALLAHASSEE       30.44N 84.27W
04/20/2015                   LEON               FL   NEWSPAPER

            TREE DOWN NEAR PARK AVE AND OAK STREET

&&

DVD
Local storm report, Apr 20, 11:53 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1153 AM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     3 NNE BLOXHAM           30.43N 84.61W
04/20/2015                   GADSDEN            FL   911 CALL CENTER

            TREES DOWN NEAR TALQUIN AVE

1017 AM     TSTM WND DMG     5 SSE QUINCY            30.51N 84.55W
04/20/2015                   GADSDEN            FL   911 CALL CENTER

            TREES DOWN ON DANTE CT

1022 AM     TSTM WND DMG     SHADY REST              30.59N 84.49W
04/20/2015                   GADSDEN            FL   911 CALL CENTER

            TREES DOWN NEAR SHADY REST AND HIGHWAY 27

1024 AM     TSTM WND DMG     2 E MIDWAY              30.50N 84.43W
04/20/2015                   GADSDEN            FL   911 CALL CENTER

            TREES DOWN ALONG DUPONT ROAD

1025 AM     TSTM WND DMG     2 N MIDWAY              30.53N 84.46W
04/20/2015                   GADSDEN            FL   911 CALL CENTER

            TREES DOWN ON BILL MCGILL ROAD

&&

DVD
Local storm report, Apr 20, 11:58 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1158 AM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     TSTM WND DMG     CRAWFORDVILLE           30.18N 84.37W
04/20/2015                   WAKULLA            FL   911 CALL CENTER

            AROUND 8 REPORTS OF TREES AND POWER LINES DOWN AROUND THE
            COUNTY...MAINLY IN THE NORTHERN AREAS

&&

DVD
Local storm report, Apr 20, 12:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1215 PM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     TSTM WND DMG     2 SW LAKE JACKSON       30.51N 84.35W
04/20/2015                   LEON               FL   LAW ENFORCEMENT

            TREE DOWN NEAR OLD BAINBRIDGE AND SHERBOURNE ROAD
            BLOCKING SOUTHBOUND LANE

1034 AM     TSTM WND DMG     2 E ORCHARD POND        30.59N 84.30W
04/20/2015                   LEON               FL   LAW ENFORCEMENT

            TREE ACROSS THE ROAD NEAR INTERSECTION OF ORCHARD POND
            AND NORTH MERIDIAN ROAD

1035 AM     TSTM WND DMG     1 WSW TALLAHASSEE       30.43N 84.30W
04/20/2015                   LEON               FL   LAW ENFORCEMENT

            TREE DOWN BLOCKING THE ROAD AT HERNANDO ROAD AND
            SUMMERVILLE ROAD

1036 AM     TSTM WND DMG     2 ENE TALLAHASSEE       30.45N 84.26W
04/20/2015                   LEON               FL   LAW ENFORCEMENT

            LARGE TREE DOWN ON LUCY STREET

1036 AM     TSTM WND DMG     2 N TALLAHASSEE         30.46N 84.28W
04/20/2015                   LEON               FL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN WITH A POWER POLE DOWN AT
            THOMASVILLE ROAD AND 7TH AVE

1038 AM     TSTM WND DMG     1 NNW RALFORD GREENWAY  30.46N 84.18W
04/20/2015                   LEON               FL   LAW ENFORCEMENT

            TREE DOWN AT THE 1600 BLOCK OF PEDRICK ROAD BLOCKING THE
            ROAD

1045 AM     TSTM WND DMG     1 N CAPITOLA            30.46N 84.09W
04/20/2015                   LEON               FL   LAW ENFORCEMENT

            TREE DOWN BLOCKING BOTH LANES AT BUCK LAKE AND BAUM ROAD

1054 AM     TSTM WND DMG     3 SSW LAKE MICCOSUKEE   30.53N 83.99W
04/20/2015                   LEON               FL   LAW ENFORCEMENT

            TREE DOWN EAST OF SUNRAY ROAD ON MAHAN

&&

DVD
Local storm report, Apr 20, 12:24 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1224 PM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     3 NW TALLAHASSEE        30.47N 84.31W
04/20/2015                   LEON               FL   BROADCAST MEDIA

            DOWNED TREE AND POWER LINE OFF SUNSET LANE. PICTURE ON
            SOCIAL MEDIA SHOWS THE TREE FELL ON THE BACK OF A CAR

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:29 AM EDTSpecial Marine WarningTAE61 min
Apr 20, 8:10 AM EDTSpecial Marine WarningTAE65 min
Apr 20, 8:58 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf32 min
Apr 20, 9:26 AM EDTSevere Thunderstorm WarningTAECalhoun, Gulf, Liberty34 min
Apr 20, 9:45 AM EDTSpecial Marine WarningTAE60 min
Apr 20, 9:53 AM EDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty, Wakulla37 min
Apr 20, 10:16 AM EDTSevere Thunderstorm WarningTAEGadsden, Leon, Wakulla44 min
Apr 20, 10:45 AM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison45 min
Apr 20, 12:58 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.